Advertisement

Concavity maximum principle for viscosity solutions of singular equations

  • Petri JuutinenEmail author
Article

Abstract

We prove a concavity maximum principle for the viscosity solutions of certain fully nonlinear and singular elliptic and parabolic partial differential equations. Our results parallel and extend those obtained by Korevaar and Kennington for classical solutions of quasilinear equations. Applications are given in the case of the singular infinity Laplace operator.

Mathematics Subject Classification (2000)

35B50 35J60 26B25 

Keywords

Concavity maximum principle Viscosity solutions 

References

  1. 1.
    Alvarez O., Lasry J.-M., Lions P.-L.: Convex viscosity solutions and state constraints. J. Math. Pures Appl. (9) 76(3), 265–288 (1997)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Brascamp H.J., Lieb E.H.: On extensions of the Brunn–Minkowski and Prékopa-Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation. J. Funct. Anal. 22(4), 366–389 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Caffarelli L.A., Spruck J.: Convexity properties of solutions to some classical variational problems. Commun. Partial Differ. Equ. 7(11), 1337–1379 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Crandall M.G., Evans L.C., Gariepy R.F.: Optimal Lipschitz extensions and the infinity Laplacian. Calc. Var. Partial Differ. Equ. 13(2), 123–139 (2001)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Crandall M.G., Ishii H.: The maximum principle for semicontinuous functions. Differ. Integral Equ. 3(6), 1001–1014 (1990)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Crandall M.G., Ishii H., Lions P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. (N.S.) 27(1), 1–67 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Giga Y.: Surface evolution equations. A level set approach. Monographs in Mathematics, vol. 99. Birkhäuser, Basel (2006)Google Scholar
  8. 8.
    Juutinen P.: Principal eigenvalue of a very badly degenerate operator and applications. J. Differ. Equ. 236(2), 532–550 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Juutinen P., Lindqvist P., Manfredi J.J.: The ∞-eigenvalue problem. Arch. Ration. Mech. Anal. 148(2), 89–105 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kawohl B.: Rearrangements and convexity of level sets in PDE. Lecture Notes in Mathematics, vol. 1150. Springer, Berlin (1985)Google Scholar
  11. 11.
    Kawohl B.: A remark on N. Korevaar’s concavity maximum principle and on the asymptotic uniqueness of solutions to the plasma problem. Math. Methods Appl. Sci. 8(1), 93–101 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kennington A.U.: Power concavity and boundary value problems. Indiana Univ. Math. J. 34(3), 687–704 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Korevaar N.J.: Capillary surface convexity above convex domains. Indiana Univ. Math. J. 32(1), 73–81 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Korevaar N.J.: Convex solutions to nonlinear elliptic and parabolic boundary value problems. Indiana Univ. Math. J. 32(4), 603–614 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Lindqvist P., Manfredi J., Saksman E.: Superharmonicity of nonlinear ground states. Rev. Mat. Iberoamericana 16(1), 17–28 (2000)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Sakaguchi, S.: Concavity properties of solutions to some degenerate quasilinear elliptic Dirichlet problems. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), no. 3, 403–421 (1988)Google Scholar

Copyright information

© Birkhäuser / Springer Basel AG 2010

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of JyväskyläUniversity of JyväskyläFinland

Personalised recommendations